Kentucky, 2019

Dense Fog in Kentucky, August 5, 2019

August 5, 2019 · NWS PAH · 10 events in 10 counties and zones

Widespread dense fog blanketed the Pennyrile region of western Kentucky during the early morning hours. Visibility was reduced to one-quarter mile or less from the Owensboro and Henderson areas southward to Cadiz, Hopkinsville and Elkton.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed the Pennyrile region of western Kentucky during the early morning hours. Visibility was reduced to one-quarter mile or less from the Owensboro and Henderson areas southward to Cadiz, Hopkinsville and Elkton. The combination of near calm winds and relatively clear skies set the stage for fog development, especially in those areas that received significant rainfall the previous afternoon. Weak high pressure was centered over the lower Ohio and mid Mississippi Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 10:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 10:45 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1145 PM CDT Sun Aug 4 2019

.UPDATE...
Issued at 1144 PM CDT Sun Aug 4 2019

Antecedent precipitation from this afternoon's rainfall over west
Kentucky and stabilized boundary layer thermal profiles have set
the stage for late evening fog development over the Pennyrile.
Anticipate some expansion of the fog coverage along and south of
the moisture (dewpoint) gradient in the WFO PAH CWA. Coverage for
fog will likely be over the southeast half of the area, especially
over parts of the Kentucky Pennyrile, along and south of Paducah
to Owensboro.

Posted a special weather statement to reflect the fog potential
overnight, including some locally dense fog development.

UPDATE Issued at 624 PM CDT Sun Aug 4 2019

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 208 PM CDT Sun Aug 4 2019

Latest surface analysis showed high pressure centered over the
upper Midwest and across the Ohio Valley. Drier air has moved into
the northern reaches of our CWA as dewpoints have dropped into
the lower 60s in some parts of southern IL. This dewpoint gradient
combined with likely outflow boundaries from earlier today has
sparked some scattered convection during the morning hours across
southeast IL into southwest IN, which slid south into northern KY.
Additional convection fired south and for the rest of this
afternoon, deepest moisture will reside mainly in western KY, but
also in parts of southeast MO and the far southern reaches of
southern IL. It is in those locations were continued scattered
afternoon convection will be the most likely.

Storms will be subsiding after 00Z, as the deeper moisture get
shoved southward (mid levels dry out) as the sfc high continues
building further south into our area. Weak high pressure will
dominate the weather by later this evening and will keep the area
dry through the overnight hours and into Monday. Highs on Monday
will likely reach the 90 degree mark at a decent amount of places
tomorrow with several locations reaching up into the lower 90s.

By Tuesday, we will be looking to our northwest to watch for some
upper level energy that will be diving southeast toward the area.
The possibility for scattered showers and thunderstorms developing
will occur from about mid morning and continue on through the day
and even into the evening hours. Model guidance is not exactly
agreeing on just how great the coverage of the activity will be, but
given that the support aloft is rather weak and accompanying
surface front is also on the weaker side, will err on the side of
low chance PoPs for consistency sake. Still high PWs so locally
heavy rain will continue to be a threat, but with shear profiles
continuing to be weak, but given the level of instability that is
forecast, some isolated strong storms will be possible given.

Temperatures on Tuesday will be similar to what we've been
experiencing (upr 80s/low 90s) but extensive cloud cover and rain
chances could taper things down in some areas. We will be dealing
with this northwesterly flow pattern for the rest of the week as
well.

.LONG TERM...(Wednesday through Sunday)
Issued at 208 PM CDT Sun Aug 4 2019

In the long term period, northwesterly upper-level flow will be in
place over the forecast area. This is a result of strong ridging
over the southwestern U.S. and troughing over New England extending
northward towards Hudson Bay.

At the beginning of the period, a cold front will be lingering over
the PAH forecast area Wednesday, bringing isolated to low chance
POPs into southwest Indiana and the Kentucky Pennyrile. Numerical
model guidance continues to hint at a MCS developing in the Central
Plains and moving into at least part of the area on Thursday. Given
the uncertainty about timing and placement of this feature, accepted
the NBM solution of isolated to chance POPs for this period.

By Thursday night into Friday, another cold front will move into the
Lower Ohio Valley, bringing a renewed chance of convection for most
of the area. Models are indicting the front may stall just south of
the PAH CWA Saturday, resulting in isolated to low chance POPs for
our southern counties near the AR/TN border. High pressure with
drier air will bring quieter weather to the area Sunday.

Temperatures will be seasonably hot and humid for the period, with
high temperatures in the the upper 80s to near 90, with peak heat
index values in the low to middle 90s.

&&

.AVIATION...
Issued at 1144 PM CDT Sun Aug 4 2019

For the 06z Monday WFO PAH TAF issuance, manually edited in some
mention of MVFR fog to sites (except KEVV and KMVN) through at
least 13z Monday. Otherwise, VFR conditions should dominate the
WFO PAH TAF sites through 06z Tuesday. After the fog lifts after
13z, general aviation should see little impact due to weather at
the WFO PAH TAF sites.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
SHORT TERM...CW
LONG TERM...DWS
AVIATION...Smith
Hazardous weather outlook, Aug 4, 6:37 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
737 PM CDT Sun Aug 4 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
737 PM CDT Sun Aug 4 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms are possible across all or
part of the region Tuesday into Wednesday, then again Thursday
through Friday night. The primary storm related hazards will be
locally heavy rain, lightning, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

In the hours before

Special weather statement, Aug 4, 10:20 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1120 PM CDT Sun Aug 4 2019

KYZ005>009-011>013-016-017-019>022-051000-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-
HOPKINS-CHRISTIAN-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF PADUCAH, MAYFIELD, SMITHLAND, BENTON,
MURRAY, EDDYVILLE, CADIZ, PRINCETON, MADISONVILLE, HOPKINSVILLE,
OWENSBORO, CALHOUN, GREENVILLE, AND ELKTON
1120 PM CDT Sun Aug 4 2019

...Areas of fog possible in parts of West Kentucky overnight...

The combination of near calm wind conditions and relatively clear
skies will set the stage for fog development overnight in those
areas that received significant rainfall Sunday afternoon and
evening.

Visibility due to the fog may vary greatly over a short distance.
Some locations may even see fog drop below a quarter mile at
times overnight.

If you are planning travel across parts of west Kentucky,
especially the Pennyrile region of west Kentucky, be prepared to
encounter some fog overnight.

Drive with caution and allow extra time to reach your
destination. Be sure to use low beam headlights or fog lights to
illuminate the road ahead. Be sure to signal any lane changes
ahead of time to give other drivers time to react and do not drive
faster than the weather conditions allow.

The fog should thin and dissipate shortly after sunrise in those
areas that saw the greatest rainfall late Sunday.

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Christian

When
August 5, 2:00 AM CST to 6:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Dense Fog, Todd

When
August 5, 2:00 AM CST to 6:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Dense Fog, Muhlenberg

When
August 5, 2:00 AM CST to 6:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
August 5, 2:00 AM CST to 6:00 AM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
August 5, 2:00 AM CST to 6:00 AM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
August 5, 2:00 AM CST to 6:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
August 5, 2:00 AM CST to 6:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
August 5, 2:00 AM CST to 6:00 AM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, Caldwell

When
August 5, 2:00 AM CST to 6:00 AM CST
Where
Caldwell forecast zone
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Trigg

When
August 5, 2:00 AM CST to 6:00 AM CST
Where
Trigg forecast zone
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845443, 845444, 845446, 845447, 845448, 845449, 845450, 845451, 845452, 845453.